CaltechAUTHORS
  A Caltech Library Service

Asymptotic Symmetries of Massless QED in Even Dimensions

Kapec, Daniel and Lysov, Vyacheslav and Strominger, Andrew (2017) Asymptotic Symmetries of Massless QED in Even Dimensions. Advances in Theoretical and Mathematical Physics, 21 (7). pp. 1747-1767. ISSN 1095-0761. https://resolver.caltech.edu/CaltechAUTHORS:20141216-213004245

[img] PDF - Published Version
See Usage Policy.

459Kb
[img]
Preview
PDF - Submitted Version
See Usage Policy.

151Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20141216-213004245

Abstract

We consider the scattering of massless particles coupled to an abelian gauge field in 2n-dimensional Minkowski spacetime. Weinberg’s soft photon theorem is recast as Ward identities for infinitely many new nontrivial symmetries of the massless QED S-matrix, with one such identity arising for each propagation direction of the soft photon. These symmetries are identified as large gauge transformations with angle-dependent gauge parameters that are constant along the null generators of null infinity. Almost all of the symmetries are spontaneously broken in the standard vacuum and the soft photons are the corresponding Goldstone bosons. Our result establishes a relationship between soft theorems and asymptotic symmetry groups in any even dimension.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.4310/ATMP.2017.v21.n7.a6DOIArticle
http://arxiv.org/abs/1412.2763arXivDiscussion Paper
Additional Information:© 2018 International Press of Boston, Inc. Special Issue: Proceedings of the Strings 2016 Conference in Beijing Guest Editors: J. Maldacena (Institute for Advanced Study), H. Ooguri (California Institute of Technology), H. Babak (Harvard University), S. Li (Tsinghua University), W. Song (Tsinghua University), and H. Lin (Tsinghua University) We are grateful to T. He, D. Jafferis, P. Mitra, S. Pasterski, A. Porfyriadis, M. Schwartz and A. Zhiboedov for useful conversations. This work was supported in part by DOE grant DE-FG02-91ER40654 and the Fundamental Laws Initiative at Harvard. The work of V.L. is supported in part by the Sherman Fairchild scholarship and DOE grant DE-SC0011632.
Group:Walter Burke Institute for Theoretical Physics
Funders:
Funding AgencyGrant Number
Department of Energy (DOE)DE-FG02-91ER40654
Harvard UniversityUNSPECIFIED
Sherman Fairchild FoundationUNSPECIFIED
Department of Energy (DOE)DE-SC0011632
Other Numbering System:
Other Numbering System NameOther Numbering System ID
CALT-TH2014-164
Issue or Number:7
Record Number:CaltechAUTHORS:20141216-213004245
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20141216-213004245
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:52927
Collection:CaltechAUTHORS
Deposited By: Joy Painter
Deposited On:17 Dec 2014 17:14
Last Modified:03 Oct 2019 07:45

Repository Staff Only: item control page